Saturday, August 21, 2010

It's 9:00, do you know where your meds are?

 As soon as my urgent sounding phone rings at 9:00 AM and PM I make my "blaaaah" face and then frantically jump up to grab a Gogurt (or whatever I have on hand) so that I can take my medi-cocktail. Right now, it is an ever changing combo, and definitely feels like two more complete meals. It is also slightly embarrassing if we happen to be out and about at the time my (The alarm itself is a big "HEY, LOOK AT ME")... but, I learned real fast to keep my next dose of meds with me if I go anywhere. You never know where your day may take you, and it sucks having to cut it short to go home and pop your pills... and I don't think a cop would let me slide if I said I was speeding home to take my pills on time. hehehee. Yes, I do know the importance of these pills (and my fungal jungle juice too) ...It really is a big responsibility taking care of someone elses liver!
Since my liver numbers are not dropping like they should be, my combination is pretty much changing every time I have my labs drawn, which is, right now, every Monday, Wednesday, and Friday. This last Friday when I went to check in for my labs, my registration said "labs and biopsy" (Double Gulp) but after getting my lab results back, my counts had not gone up (or down :() so that meant no biopsy again, at least for this week. Sally and I were very happy! I am still very concerned about my HCV, and why Sally is not improving much anymore, but I will try hard not to worry about it until I know more. I'll just continue to try my hardest to keep my new liver happy and healthy... and try to keep my constantly changing meds straight. Luckily, (and I hate to be mean, but...) my nurse coordinator was "let go" this week. I was having some real trouble with her, not only was she very difficult for me to understand (you should have heard us on the phone every time my meds changed... Kind of important information to get lost in translation), but she was also not very helpful, and well... sometimes plain rude. (Not to mention, she forgot about me at least twice while I was waiting for my results so that I could go home... the last time adding a total of 4 hours to my wait at USC.) I was sick to my stomach having to go in there Friday, and asking if I could change my coordinator. (Though I admit, I am VERY proud of myself for doing it) God knows I hate confrontation, but as soon as I (quietly) said it out loud, I received a smile and 4 great words "She's no longer here" Problem solved... and I had nothing to do with it, (I think) And just to say, she is the only one I've had problems with at USC. But  I digress. Muwahahahaa. --Back to my meds... Soon, hopefully we will get them regular and later, start slowly removing some of them. They do have side effects, some causing skin cancer, kidney problems, ulcers/bowel problems, diabetes, high blood-pressure, balding, Roid-rage, moon face... just to name a few (and these are the common ones, I believe it is something like 75% of transplant patients get skin cancer) Needless to say, I'm keeping my sunscreen near the door, and am on the look out for a cute umbrella with UV protection.
Below is my list of meds... and being that it is Saturday night, it is also part of my new routine to prepare my pills for the week. (whoa nelly, I'm party animal!!) hehee.
  • Prograf (Immunosuppressant) Side effects include insomnia, tremors, headache, high blod pressure, high blood sugar, hair loss.
  • Cellcept (Immunosuppressant) Side effects include diarrhea, nausea, abdominal discomfort, and changes in blood cells count.
  • Prednisone (Immunosuppressant) Side effects include stomach ulcers, huger, weight gain, swelling, moon-face, high blood sugar, acne, mood swings, bone weakening, and cataracts.
  • Pepcid (Antacid) protects from all the above anti-rejection meds, especially the Prednisone.
  • Bactrim (Anti-Bacterial) Side effects include nausea, diarrhea, and rash
  • Nystatin (Anti-fungal) ...I call this my jungle fungal juice. Side effects include skin irritation, acne, skin streaking, unusual hair growth, and dryness.
  • Valcyte (Anti-viral) Side effects include diarrhea, constipation, nausea, headaches, and dizziness.
  • Magnesium-Oxide (Mineral) Side effect (just the normal one) is diarrhea.
  • Prozac (Anti-depressant) ...I've got nothing but love for my prozac. tehehee
I have to say that so far (at least for me) none of the side-effects have been half as bad as how bad it was prior to my transplant... have I mentioned I STILL haven't thrown up since the morning of my surgery... (Not sure I'll ever get over that!! So amazing)

By the way, do you like my temporary tattoo? tehehe, as soon as I can, I'll have one much more permanent. (shhhhh, don't tell my docs - jk, I go to a very professional and STERILE artist.) And don't worry, I will tell my docs myself... they are only there to help.

2 comments:

**Ricki** said...

tehehe... I make it sound like I have been out and about a lot... really it has only been a few times in the month post transplant (besides my trips to USC) But I do enjoy every time I get to go out and get a taste of a normal day!!

Kristi Vega said...

G was on 5 of those meds you mentioned... but she probably needed the Prozac too! Isn't Prednisone a steroid? How long will you be on that? All transplant teams have different rules with steroids... lol.

Tattoo is the one thing I KNOW I am going to face as she gets to be an adult. Tats are a BIG no-no for heart transplants because of the risk for endocarditis is major... but since Paul and I both have them I can see her wanting one one day. I figure I will just get her to adulthood where she can make that educated decision herself!

I love hearing how full of life and energy you are! SO great! Such a miracle!